Florida, 2009Tornado in Florida, December 18, 2009
December 18, 2009 · NWS TBW · 1 event in 1 county or zone
An area of low pressure moved across northern Florida with a trailing cold front that moved through the area behind it. Along and ahead of the cold front were numerous showers with a few embedded thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved across northern Florida with a trailing cold front that moved through the area behind it. Along and ahead of the cold front were numerous showers with a few embedded thunderstorms. A brief and weak tornado spawned from one thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 18, 1:28 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 18, 1:28 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
128 PM EST FRI DEC 18 2009
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
PRIMARY FOCUS IN THE SHORT TERM WILL CONTINUE TO BE CONVECTION AND
SEVERE THREAT. THIS MORNINGS WARM FRONTAL CONVECTION HAS DEPARTED
AND CLEARING SKIES ARE APPROACHING THE FORECAST AREA. THIS SHOULD
ALLOW FOR MODERATE DESTABILIZATION...WITH LIFT COMING IN THE FORM
OF THE APPROACHING COLD FRONT. GIVEN THE FAVORABLE COMBINATION OF
LIFT...MOISTURE...AND INSTABILITY IN A STILL HIGHLY SHEARED
ENVIRONMENT...WILL ALLOW FOR THE CONTINUED THREAT OF SEVERE
WEATHER LATE THIS AFTERNOON AND EVENING. COLD FRONTAL PASSAGE
SHOULD TAKE PLACE ROUGHLY DURING THE EVENING HOURS AND NORTHWEST
WINDS WILL MOVE IN AFTER 03-06Z TONIGHT BRINGING IN MODERATE COLD
ADVECTION AS H8 TEMPS FALL TO +8C BY SATURDAY 12Z.
ALL CURRENT ADVISORIES WILL BE CONTINUED...THE CLOUDS AND SHOWERS
HAVE LIMITED MIXING SO FAR AND THUS THE STRONGER WINDS ALOFT HAVE
NOT MIXED DOWN YET BUT AS THE CLEARING ARRIVES...EXPECT WINDS TO
PICK UP AND SO WILL NOT ALTER THE LAKE WIND ADVISORY AS BUFKIT
STILL CONTINUES TO SHOW CRITERIA BEING REACHED...BUT PRIMARILY NOT
UNTIL 21Z AS THE MIXING INCREASES.
FOLLOWING COLD FRONTAL PASSAGE...MUCH COLDER AIR WILL ARRIVE FOR
THE WEEKEND. H8 TEMPS WILL FALL TO BETWEEN +1 AND +4C FOR SATURDAY
AND SUNDAY...WHICH WILL MEAN HIGHS IN THE 50S NORTH AND LOW 60S
SOUTH. LOW TEMPERATURES WILL BE VERY COLD ON SUNDAY NIGHT. AFTER A
DAY MAINLY IN THE 50S...WITH CLEAR SKIES AND LIGHT WINDS EXCELLENT
RADIATIONAL COOLING IS EXPECTED. LOWS WILL BE IN THE 20S
NORTH...MID 30S IN THE BAY AREA...AND AROUND 40 SOUTH. FROST AND
FREEZE HEADLINES WILL BE NEEDED WITH THE NEXT SET OF GUIDANCE IF
THE CURRENT MODEL TRENDS PERSIST.
.LONG TERM... (SUNDAY NIGHT THROUGH CHRISTMAS EVE)...FOCUS FOR THE LONG
TERM PERIOD WILL BE ON THE COLD AND DRY AIRMASS SETTLING IN OVER THE
REGION. MODELS HAVE REMAINED CONSISTENT FOR A COUPLE OF DAYS
DEPICTING MONDAY MORNING AS THE COLDEST DAY OF THE PERIOD. TEMPS ARE
EXPECTED TO FALL BELOW FREEZING FROM INTERIOR LEVY TO CENTRAL SUMTER
CO. FURTHER SOUTH...TEMPS WILL DROP INTO THE MID 30S TO MID 40S.
PARTS OF THE INTERIOR COUNTIES MAY SEE WIND CHILL VALUES DROP INTO
THE MID TO UPPER 20S TO LOW 30S DURING THE EARLY MORNING HOURS.
OVERNIGHT LOWS ON TUESDAY MORNING ARE EXPECTED TO RISE A COUPLE
DEGREES BUT STILL HOVER AROUND FREEZING IN INTERIOR PORTIONS OF THE
NATURE COAST. STILL...WILL NOT SEE ANY RECORD COLD TEMPS ON MON OR
TUES MORNINGS.
OVERALL...TEMPS WILL WILL RANGE FROM ABOUT 5-10 DEGREES BELOW NORMAL
THROUGH MID WEEK BEFORE REBOUNDING TO NEAR NORMAL CONDITIONS. BY THE
END OF THE LONG TERM...WINDS WILL GRADUALLY VEER TO A WARMER...AND
MOIST SOUTHERLY FLOW AHEAD OF THE NEXT WEATHER SYSTEM. BENIGN
WEATHER CONDITIONS WILL GIVE WAY TO INCREASING CLOUDS AND RAINFALL
CHANCES BY THURSDAY AFTERNOON.
&&
.AVIATION...CONVECTION ALONG A COLD FRONT IS EDGING CLOSER TO THE
WEST CENTRAL FL COAST. EXPECTING VCSH AND VCTS BY 20Z. MVRF
CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE EVENING WITH BKN TO
OVC DECKS OF 1500-2000FT. PERIODS OF IFR OR LIFR CONDITIONS CANNOT
BE RULED OUT DURING THE LATE AFTERNOON AND EVENING IF SHOWERS OR
STORMS APPROACH TERMINALS. BY TOMORROW LATE TOMORROW MORNING...CLOUD
DECKS SHOULD BE LIFTING TO PROVIDE VFR CONDITIONS.
&&
.MARINE...SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE
GULF WATERS THROUGH SATURDAY. WINDS OF 20-25KTS WILL GUST TO NEAR
GALE FORCE AT TIMES IN THE FAR OFFSHORE WATERS AND SEAS ARE
EXPECTED TO INCREASE TO BETWEEN 8 AND 10 FEET FAR OFFSHORE. AS
WINDS SHIFT TO THE NORTHWEST TONIGHT IT WILL PUSH THESE HIGHER
SEAS INTO SHORE AND SO WILL CONTINUE THE HIGH SURF ADVISORY. IN
ADDITION THE WAVE ACTION WILL LEAD TO AN INCREASED RISK FOR RIP
CURRENTS ALONG AREA BEACHES. CONDITIONS WILL REMAIN HAZARDOUS
THROUGH SUNDAY AND WILL IMPROVE DRAMATICALLY AFTER MONDAY AS QUIET
AND DRY WEATHER IS EXPECTED.
&&
.FIRE WEATHER...RELATIVE HUMIDITY VALUES MAY APPROACH 35 PERCENT
FOR SEVERAL HOURS ON SUNDAY AFTERNOON AND EVENING ACROSS THE FAR
INTERIOR AREAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 54 64 47 60 / 10 5 5 5
FMY 59 71 51 66 / 20 5 5 5
GIF 54 66 45 61 / 10 5 5 5
SRQ 58 65 48 61 / 10 5 5 5
BKV 51 64 39 60 / 10 5 5 5
SPG 58 64 51 60 / 10 5 5 5
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR CHARLOTTE-
CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.
HIGH SURF ADVISORY UNTIL 10 PM EST SATURDAY FOR CHARLOTTE-
HILLSBOROUGH-LEE-MANATEE-PASCO-PINELLAS-SARASOTA.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EST SATURDAY FOR BONITA BEACH
TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO
60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO
60 NM.
SMALL CRAFT ADVISORY UNTIL 4 PM EST SATURDAY FOR TAMPA BAY
WATERS.
&&
SHORT TERM/MARINE/FIRE WEATHER...35/JOHNSON
LONG TERM/AVIATION...20/BARRONHazardous weather outlook, Dec 18, 6:08 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
608 AM EST FRI DEC 18 2009
FLZ039-042-043-048>052-055>057-060>062-065-190000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
608 AM EST FRI DEC 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
LOW PRESSURE WILL MOVE ACROSS NORTH FLORIDA TODAY WITH A TRAILING
COLD FRONT CROSSING WEST CENTRAL AND SOUTHWEST FLORIDA LATE THIS
AFTERNOON AND EARLY TONIGHT. A SQUALL LINE WILL LIKELY DEVELOP
ALONG AND AHEAD OF THIS FRONT...IMPACTING COASTAL LOCATIONS DURING
THE MORNING HOURS...THEN SHIFTING EAST AND SOUTH INTO INLAND AND
SOUTHERN LOCATIONS DURING THE AFTERNOON. CURRENT DATA CONTINUES TO
SUGGEST THE POSSIBILITY OF SEVERE STORMS ALONG AND AHEAD OF THIS
LINE WITH ORGANIZED STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND
ISOLATED TORNADOES OR WATERSPOUTS. LOCALLY HEAVY RAINS AND
DANGEROUS LIGHTNING WILL ALSO ACCOMPANY THE STORMS.
IN ADDITION TO THE POTENTIAL SEVERE WEATHER...STRONG AND GUSTY
SOUTH TO SOUTHWEST WINDS IN THE 15 TO 25 MPH RANGE WITH SOME
HIGHER GUSTS WILL LEAD TO HAZARDOUS BOATING CONDITIONS ON AREA
LAKES...AND OUTDOOR BOATING ENTHUSIASTS MAY WISH TO POSTPONE LAKE
RELATED ACTIVITIES UNTIL CONDITIONS IMPROVE LATER ON SATURDAY.
...RIP CURRENT IMPACT...
STRONG SOUTH TO SOUTHWEST WINDS IN THE 20 TO 25 KNOT RANGE WILL
HELP TO BUILD SEAS OVER THE ADJACENT GULF WATERS. THESE INCREASING
SEAS WILL PRODUCE LARGE BREAKING WAVES AND AN INCREASED RISK FOR
RIP CURRENTS ALONG AREA BEACHES. RESIDENTS AND VISITORS SHOULD
REMAIN OUT OF THE SURF.
...WIND AND SEA IMPACT...
STRONG SOUTH TO SOUTHWEST WINDS IN THE 20 TO 25 KNOT RANGE WITH
HIGHER GUSTS ALONG WITH SEAS BUILDING INTO THE 6 TO 10 FOOT RANGE
WILL PRODUCE VERY HAZARDOUS BOATING CONDITIONS ON THE GULF TODAY.
THE WINDS WILL SHIFT TO NORTHWEST TONIGHT WITH THE HAZARDOUS
CONDITIONS CONTINUING. MARINERS...FISHERMEN AND BOATING
ENTHUSIASTS MAY WANT TO POSTPONE TRIPS INTO THE GULF UNTIL
CONDITIONS IMPROVE LATER IN THE WEEKEND.
...COASTAL FLOODING...
THE STRONG SOUTH TO SOUTHWEST WIND FLOW IN THE 20 TO 25 KNOT RANGE
WITH HIGHER GUSTS ALONG WITH THE BUILDING SEAS MAY PRODUCE SOME
MINOR COASTAL FLOODING AT TIMES OF HIGH TIDE THIS AFTERNOON AND
EVENING...WITH LARGE BREAKING WAVE ACTION POSSIBLY PRODUCING
ADDITIONAL OVERWASH PROBLEMS IN SOME LOW LYING LOCATIONS.
AT THE CURRENT TIME TIDES ARE EXPECTED TO RUN 2 TO 3 FEET ABOVE
NORMAL AT TIMES OF HIGH TIDE THIS AFTERNOON...EXCEPT 1 TO 2 FEET
IN TAMPA BAY. COASTAL RESIDENTS SHOULD REVIEW EVACUATION PLANS...
AND BE READY TO MOVE AT A MOMENTS NOTICE...SHOULD ACTION BE
REQUIRED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...RIP CURRENT IMPACT...
THERE WILL BE THE RISK OF RIP CURRENTS...STRONG UNDERTOWS...AND
LARGE BREAKING WAVES ALONG AREA BEACHES THROUGH MUCH OF THE DAY
SATURDAY AS BREEZY NORTHWEST WINDS CONTINUE TO AFFECT WEST CENTRAL
AND SOUTHWEST FLORIDA. RESIDENTS AND VISITORS SHOULD REMAIN OUT OF
THE SURF UNTIL CONDITIONS IMPROVE LATER IN THE WEEKEND. ALWAYS SWIM
NEAR A LIFEGUARD...OR PLAN ON OTHER ACTIVITIES AWAY FROM THE
BEACH.
...WIND AND SEA IMPACT...
STRONG NORTHWEST WINDS IN THE 20 TO 25 KNOT RANGE WITH SOME HIGHER
GUSTS ALONG WITH SEAS IN THE 6 TO 10 FOOT RANGE WILL PRODUCE VERY
HAZARDOUS BOATING CONDITIONS ON THE GULF THROUGH SATURDAY.
MARINERS...FISHERMEN AND BOATING ENTHUSIASTS MAY WANT TO POSTPONE
TRIPS INTO THE GULF UNTIL CONDITIONS IMPROVE LATER IN THE WEEKEND.
...EXCESSIVE COLD IMPACT...
COLD DRY AIR WILL OVERSPREAD THE REGION OVER THE WEEKEND WITH THE
POTENTIAL FOR FREEZING TEMPERATURES ACROSS INLAND PORTIONS OF THE
NATURE COAST SUNDAY NIGHT INTO EARLY MONDAY MORNING AND AGAIN
MONDAY NIGHT INTO EARLY TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
PRC
Tornado, Hardee
- When
- December 18, 3:58 PM EST to 3:59 PM EST
- Where
- Hardee County, 1.8 mi NNE of Vandolah to 1.94 mi NNE of Vandolah
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 20 yd
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 27.544, -81.919
A narrow tornado briefly touched down 6.8 miles west of Wauchula at the Florida Institute for Neurologic Rehabilitation. The tornado flipped a vehicle, blew out windows in multiple vehicles, caused roof damage to two buildings, and downed trees.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Virginia, December 18 to 19, 20091 death · $65,000 · 27 events
- Winter Weather in Tennessee, December 18 to 19, 20091 death · 1 injured · $10,000 · 3 events
- Heavy Snow in West Virginia, December 18 to 19, 2009$5.8 million · 32 events
- Winter Storm and Heavy Snow in Kentucky, December 18 to 20, 2009$763,000 · 64 events
- Heavy Snow in Virginia, December 18 to 19, 2009$2.8 million · 2 events
- Heavy Snow in Virginia, December 18 to 19, 2009$871,000 · 5 events
- Winter Storm in Virginia, December 18 to 19, 200926 events
- Winter Storm in Virginia, December 18 to 19, 200923 events
- Winter Storm in North Carolina, December 18 to 19, 200918 events
- Heavy Snow in Kentucky, December 18 to 19, 2009$20,000 · 1 event
- Winter Storm in Maryland, December 18 to 19, 200915 events
- Winter Storm and Winter Weather in North Carolina, December 18 to 19, 200914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199984.